Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Burlington, VT

August 22, 2017Essex County, Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 2017, 2:43 PM EDT for Essex County, Franklin County, St. Lawrence County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 2:43 PM EDT (18:43 UTC)
Expired
Aug 22, 2017, 3:45 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 89 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:45 PM EDTTSTM WND DMG3 Sse Fullerville, NYTREE DWON ON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:23 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS51 KBTV 221843
SVRBTV
NYC031-033-089-221945-
/O.NEW.KBTV.SV.W.0060.170822T1843Z-170822T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
243 PM EDT TUE AUG 22 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in northern New York...
  Southeastern St. Lawrence County in northern New York...
  West central Essex County in northern New York...

* Until 345 PM EDT

* At 243 PM EDT, a severe thunderstorm was located near Pitcairn,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Tupper Lake, Adirondack Regional Airport, Oswegatchie, Fowler,
  Newcomb, Piercefield, Wawbeek, Degrasse, Horseshoe Lake, Cranberry
  Lake, Star Lake, Fine, Pitcairn, Edwards, Paul Smiths, Conifer,
  Saranac Inn, Talcville, South Edwards and Lake Clear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM EDT for northern New
York.

LAT...LON 4432 7544 4449 7420 4395 7412 4396 7427
      4398 7426 4412 7428 4405 7507 4420 7541
TIME...MOT...LOC 1843Z 255DEG 45KT 4413 7530 

HAIL...0.75IN
WIND...70MPH
 
$$
1 follow-up statement
003 
WWUS51 KBTV 221918
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
318 PM EDT TUE AUG 22 2017

NYC031-033-089-221945-
/O.CON.KBTV.SV.W.0060.000000T0000Z-170822T1945Z/
Franklin NY-St. Lawrence NY-Essex NY-
318 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN FRANKLIN...SOUTHEASTERN ST. LAWRENCE AND WEST
CENTRAL ESSEX COUNTIES...

At 317 PM EDT, a severe thunderstorm was located near Carry Falls
Reservoir, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Oswegatchie, Newcomb,
Piercefield, Wawbeek, Horseshoe Lake, Cranberry Lake, Star Lake,
Fine, Pitcairn, Paul Smiths, Conifer, Saranac Inn, Lake Clear, Upper
Saint Regis, St. Regis Mountain, Gale, Newton Falls and Childwold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM EDT for northern New
York.

LAT...LON 4438 7498 4449 7420 4395 7412 4396 7427
      4398 7426 4412 7428 4405 7507 4417 7532
TIME...MOT...LOC 1917Z 242DEG 48KT 4437 7471 

HAIL...<.75IN
WIND...60MPH
 
$$

Sisson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:37 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 22, 2:37 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
237 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Widespread thunderstorms will occur ahead of a cold front late
this afternoon into this evening. Some storms are expected to
become severe with damaging winds, torrential rainfall, and
dangerous cloud to ground lightning. Quieter, cooler and drier
weather conditions return for Wednesday and through the rest of
the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 223 PM EDT Tuesday...Well, big day. Tornado watch #461
continues thru 9pm from the Champlain Valley wwd across
northern NY. An additional convective watch may be needed
further east across central/ern VT as thunderstorm activity
continues to evolve.

On track for a relatively widespread SVR event with impressive
deep-layer wind fields, moderate instability (CAPE 1500-2500
J/kg), and increasing synoptic forcing from the west lining up
well with peak daytime/boundary layer heating. Also seeing low
70s PBL dewpoints streaming nwd, including 71F at BTV at 18Z.
This is contributing to the moderate SBCAPE and PW values
around 2" ahead of the line. Mid-level lapse rates aren't
particularly steep, but shouldn't be much of a mitigating factor
given strong mid-level forcing/UVV and otherwise favorable
thermodynamic conditions. Line of thunderstorms continues to
increase in intensity at 1830Z across St. Lawrence County SSWWD
to just east of Lake Ontario. As storms get better organized,
looking for strengthening mesoscale cold pool with embedded bow
echoes producing damaging winds as the primary threat. Given
strong low-level helicity, may see QLCS type (brief) tornadoes
within the line from the Champlain Valley wwd, which has
warranted the tornado watch. Torrential rain is also possible,
but activity should be forward propagating and not expecting
training cells that would pose a hydro threat. Will need to
watch for a few supercells in advance of the line given strength
of low-level and deep-layer shear, with an isolated tornado
possible. Activity should reach the Champlain Valley around
20-21Z and clear east of VT by 23-00Z.

Cold front moves ewd across the area overnight and should start
clearing trend and westerly wind shift areawide by 04Z or so.
Isold additional showers are possible Wednesday as trailing upper
level trough makes its way ewd across the North Country. Will be
noticeably drier with dewpoints falling into the low-mid 50s by
Wednesday morning. Likewise, temperatures on Wednesday will be
about 10 degrees cooler than Tue, much closer to seasonal
normals (mid-upr 70s).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 426 AM EDT Tuesday...500mb cyclonic flow continues to
influence the North Country Wednesday night through Friday.
Multiple vorts look to move across the region throughout the
short term, keeping some clouds and possible showers in the
forecast. Generally under southwest flow aloft and 500mb height
falls support some showery activity, probably with the help of
orographic lift as a building ridge at the surface results in
north to NW flow in the lower levels. Decreasing PWATs will
limit available moisture, hence only slight to low chance PoPs
at this point. Temperatures throughout the period will be
slightly cooler than normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 426 AM EDT Tuesday...Pattern in the short term continues
with 500mb trough swinging through the region over the weekend
with some vort maxes rotating about the trough. High pressure
remains at the surface, keeping precip light. Some ridging aloft
may begin to develop during the start of the work week. This
would lead to dry conditions as the 500mb trough slides
eastward. Temperatures continue to be about 5 degrees cooler
than normal.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 00Z Thursday..Strong to severe thunderstorms will
affect North Country TAF locations thru 00Z this evening, with
potential damaging winds, briefly torrential rainfall, and
dangerous cloud to ground lightning. Appears best severe threat
will occur at SLK 19-20Z, PBG/BTV 20-22Z, RUT/MPV 21-23Z. Gusts
to 50kts are possible with embedded bow echo structures with
brief IFR vsby and ceilings. Will see some lingering MVFR
ceilings overnight as a cold front moves through the area with
isold -SHRA. Returning VFR areawide after 13Z Wednesday with
just an isold -SHRA possible Wed afternoon.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Slight Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight Chance SHRA.

&&

.MARINE...
A Lake Wind Advisory has been issued for the remainder of the
day across Lake Champlain. South winds will increase to 20-25kts
late this morning and continue thru this afternoon with
increasing pressure gradient and channeled flow in the
Champlain Valley. Waves will build to 2-3ft, highest across the
northern end of the broad lake. A line of thunderstorms will
likely affect Lake Champlain late in the afternoon with
potential for damaging winds (up to 50kts). A Lake Thunderstorm
Advisory is also in effect. Boaters should stay alert, listen
for possible warnings, and return to port when threatening
weather approaches.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...Banacos
MARINE...Banacos
Hazardous weather outlook, Aug 22, 4:35 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
435 AM EDT Tue Aug 22 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-230845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
435 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected this afternoon and evening. The
primary threat will be localized damaging winds capable of knocking
down trees and power lines. Thunderstorms are expected to develop
over Northern New York around noon and track eastward into Vermont
during the late afternoon and early evening. Brief heavy rainfall and
frequent lightning is expected with thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 1:16 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
116 PM EDT TUE AUG 22 2017

NYZ026-027-029-030-087-221815-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
116 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND ST. LAWRENCE COUNTIES...

At 116 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Ogdensburg to near
Morristown to 6 miles southeast of Hammond. Movement was northeast at
50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, Moira, De Kalb, Fowler, Parishville, Colton, Bombay,
Morley, Degrasse, Massena International Airport - Richards Field,
Helena, Carry Falls Reservoir and Waddington.

These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4500 7453 4493 7448 4440 7452 4414 7528
      4431 7566 4443 7580 4445 7576 4445 7578
      4451 7575 4488 7522 4496 7492 4497 7496
      4498 7494 4499 7489 4498 7492 4497 7493
      4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 1716Z 246DEG 42KT 4480 7568 4462 7554 4436 7564

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:16 PM EDTSpecial Weather StatementBTVSt. Lawrence59 min
Aug 22, 1:45 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence60 min
Aug 22, 2:39 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin, St. Lawrence66 min
Aug 22, 3:42 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin, St. Lawrence63 min
Aug 22, 4:58 PM EDTSpecial Weather StatementBTVEssex62 min
Aug 22, 5:43 PM EDTSevere Thunderstorm WarningBTVEssex48 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.